Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 10, NWS Great Falls, MT

September 23, 2020

NWS Great Falls, MT issued this high wind warning at Sep 23, 2020, 1:56 PM MDT. It took effect at Sep 24, 2020, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2020, 1:56 PM MDT (19:56 UTC)
In effect from
Sep 24, 2020, 6:00 AM MDT
Expired
Sep 24, 2020, 9:00 PM MDT
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

550 
WWUS75 KTFX 231956
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
156 PM MDT Wed Sep 23 2020

MTZ009-010-044>046-048-049-241200-
/O.UPG.KTFX.HW.A.0011.200924T1200Z-200925T0300Z/
/O.NEW.KTFX.HW.W.0010.200924T1200Z-200925T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
156 PM MDT Wed Sep 23 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM MDT THURSDAY...

* WHAT...West winds 35 to 50 mph with gusts up to 65 mph are
  expected. Isolated wind gusts approaching 80 mph in wind prone 
  areas along the immediate Rocky Mountain Front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, 
  Liberty, Eastern Pondera, Southern Rocky Mountain Front and 
  Eastern Teton.

* WHEN...From 6 AM to 9 PM MDT Thursday.

* IMPACTS...Strong winds could blow down trees and power lines. A
  few local power outages are possible. Travel will be difficult,
  especially for high profile vehicles or those pulling trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

MTZ011-047-241200-
/O.NEW.KTFX.HW.A.0012.200924T1500Z-200925T0000Z/
Hill-Blaine-
Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays
156 PM MDT Wed Sep 23 2020

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Hill and Blaine.

* WHEN...From Thursday morning through Thursday afternoon.

* IMPACTS...Gusty winds may blow down limbs, trees, and power
  lines. A few local power outages are possible. Travel may become
  difficult, especially for high profile vehicles or those pulling
  trailers.

* ADDITIONAL DETAILS......Strong winds and dry conditions could
  lead to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
4 follow-up statements
773 
WWUS75 KTFX 240934
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
334 AM MDT Thu Sep 24 2020

MTZ011-047-250000-
/O.UPG.KTFX.HW.A.0012.200924T1500Z-200925T0000Z/
/O.EXB.KTFX.HW.W.0010.200924T1500Z-200925T0000Z/
Hill-Blaine-
Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays
334 AM MDT Thu Sep 24 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Hill and Blaine.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles or those pulling
  trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ012-013-050-051-250000-
/O.EXB.KTFX.HW.W.0010.200924T1500Z-200925T0000Z/
Cascade-Chouteau-Judith Basin-Fergus-
Including Great Falls, Cascade, Belt, Kings Hill Pass, 
Fort Benton, Carter, Big Sandy, Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
334 AM MDT Thu Sep 24 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Cascade, Chouteau, Judith Basin and Fergus.

* WHEN...From 9 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ009-010-044>046-048-049-250000-
/O.CON.KTFX.HW.W.0010.200924T1200Z-200925T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
334 AM MDT Thu Sep 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 65 mph are
  generally expected. Wind gusts could reach 80 mph in wind-prone
  areas along the immediate Rocky Mountain Front.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, Toole, 
  Liberty, Eastern Pondera, Southern Rocky Mountain Front and 
  Eastern Teton.

* WHEN...From 6 AM to 9 PM MDT Thursday.

* IMPACTS...Strong winds could blow down trees and power lines. A
  few local power outages are possible. Travel will be difficult,
  especially for high profile vehicles or those pulling trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
354 
WWUS75 KTFX 241945
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
145 PM MDT Thu Sep 24 2020

MTZ009-010-044>046-048-049-250300-
/O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
145 PM MDT Thu Sep 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph are
  occurring.

* WHERE...Eastern Teton, Southern Rocky Mountain Front, Eastern 
  Pondera, Northern Rocky Mountain Front, Toole, Liberty and 
  Eastern Glacier.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds could blow down trees and power lines. A
  few local power outages are possible. Travel will be difficult,
  especially for high profile vehicles or those pulling trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

MTZ011>013-047-050-051-250000-
/O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0000Z/
Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem,
Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
145 PM MDT Thu Sep 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph are
  occurring.

* WHERE...Judith Basin, Blaine, Hill, Cascade, Chouteau and 
  Fergus.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Strong winds could blow down trees and power lines. A
  few local power outages are possible. Travel will be difficult,
  especially for high profile vehicles or those pulling trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could lead
  to areas of blow dust over the plains, which could reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
179 
WWUS75 KTFX 242350
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
550 PM MDT Thu Sep 24 2020

MTZ011>013-047-050-051-250100-
/O.EXP.KTFX.HW.W.0010.000000T0000Z-200925T0000Z/
Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem,
Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
550 PM MDT Thu Sep 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

Strong west winds will slowly decrease through the rest of this 
evening. Gusts to 50 mph will remain possible through 9 pm then 
decrease further through midnight. After a period of less windy 
conditions late tonight through Friday morning, another period of
strong wind is possible Friday night into Saturday morning. 

$$

MTZ009-010-044>046-048-049-250300-
/O.CON.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
550 PM MDT Thu Sep 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 70 mph are 
  occurring.

* WHERE...Eastern Teton, Southern Rocky Mountain Front, Eastern 
  Pondera, Northern Rocky Mountain Front, Toole, Liberty and 
  Eastern Glacier.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds could blow down trees and power lines. 
  A few local power outages are possible. Travel will be 
  difficult, especially for high profile vehicles or those 
  pulling trailers.

* ADDITIONAL DETAILS...Strong winds and dry conditions could 
  lead to areas of blow dust over the plains, which could reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
730 
WWUS75 KTFX 250236
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
836 PM MDT Thu Sep 24 2020

MTZ009-010-044>046-048-049-250345-
/O.EXP.KTFX.HW.W.0010.000000T0000Z-200925T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Bynum, Choteau, 
Augusta, Fairfield, and Dutton
836 PM MDT Thu Sep 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Strong west winds will slowly decrease through the rest of this 
evening. Gusts to 50 mph remain possible through midnight for
areas west of U.S. Highway 89. After a period of less windy 
conditions late tonight through Friday morning, another period of 
strong wind is possible Friday night into Saturday morning. 


$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 23, 11:25 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 23, 11:25 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1125 AM MDT Wed Sep 23 2020

.SYNOPSIS...

Dry, warm, and breezy conditions prevail today as weak high
pressure aloft moves through the region. An approaching weather
system will bring rain to the western mountains late tonight
through Thursday with strong and gusty winds expected across much
of north central Montana. Cooler and unsettled conditions can then
be expected into the weekend.

&&

.Morning Update...

Forecast has been published, with only change being to increase
cloud cover to account for mid- to upper level clouds moving
across the region. Otherwise the remainder of the forecast for
today is still on track, with increasing winds across the region,
especially along the Rocky Mountain Front. Primary focus and
concern with the afternoon forecast will be the threat for high
winds and critical fire weather conditions on Thursday as a
Pacific cold front moves eastward across the Northern Rockies. -
Moldan

&&

.AVIATION...
1125 AM MDT Wed Sep 23 2020 (23/18Z TAF Period)

VFR conditions are expected throughout the 2318/2418 TAF period
beneath mid- to upper level cloudiness; however, mountains along the
Continental Divide will become increasingly obscured late this
evening and into Thursday morning. Precipitation will begin to
increase in coverage along the Continental Divide late this evening
and persist into the day on Thursday ahead of an approaching Pacific
cold front. Winds will also be on the increase throughout the entire
TAF period, especially after 06z Thursday over Central and North
Central Montana where winds gusts of 35-55kts are possible (most
notably from the mid-morning to mid-afternoon hours on Thursday).
Low level wind shear is possible across the entire region from late
this evening through Thursday morning, especially along the
Continental Divide and in the valleys of Southwest Montana. In
addition to low level wind shear, mountain wave turbulence is also
possible, especially immediately east of the Rocky Mountain Front
over Central and North Central Montana. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Weather disturbance aloft and an associated surface cold front
sweep through the forecast area on Thursday. Strong westerly winds
behind the front will combine with minimum RH values of 20-30
percent to create significant fire weather concerns across the
grasslands Thursday afternoon and evening. A Fire Weather Watch
remains in effect for this period.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Wed Sep 23 2020/

Weak shortwave ridging aloft will build over the forecast area
today. This will bring warm, dry, and breezy conditions along with
variable mid and high level clouds at times. By late tonight, an
approaching weather system will bring increasingly strong mid to
high level winds through northern Montana. Downslope pressure
gradients will also strengthen as a strong surface low pressure
system develops in central Alberta overnight. Finally, a strong
surface cold front will sweep through north central Montana
Thursday morning with winds becoming westerly and increasing in
its wake. Consequently, I have issued a High Wind Watch for
Thursday morning through evening in northwestern portions of
central Montana.

Precipitation develops over the mountains of Glacier National
Park early Thursday morning then spreads southward along the crest
of the Continental Divide. However, the strong downslope winds
along the east slopes of the Rockies will limit precipitation to
the RMF and immediate adjacent plains. Additionally, the
combination of strong winds with minimum afternoon humidity
ranging from 20 to 30 percent has prompted issuance of a Fire
Weather Watch for all of Great Falls Fire Weather zones. Please
see the Fire Weather section (below) for more detailed
information. Broad cyclonic flow aloft will remain over western
Canada and northwestern USA for Friday and Saturday. This will
keep temperatures near or below seasonal averages with breezy and
unsettled conditions. mpj

Unsettled northwest flow aloft develops for Sunday and Monday as
the aforementioned weather system moves east of Montana.
Temperatures rebound slightly but isolated to scattered showers
remain possible during this time frame, especially over the
mountains. Medium range diagnostic models and ensembles are in
very good agreement for Tuesday and Wednesday of next week. A
highly amplified upper level pattern is expected to build with a
ridge along the West Coast and a deep upper level trough over the
eastern US. This will place Montana beneath northwest to northerly
flow aloft as the ridge slowly edges inland. This should bring
mostly clear to partly cloud skies with temperatures warming above
seasonal averages. No precipitation is anticipated during this
period and winds should be generally light to breezy.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  77  54  68  46 /   0  10   0   0
CTB  72  50  63  42 /  10  10  20  10
HLN  77  51  68  42 /   0  10  30  10
BZN  78  45  73  41 /   0   0  20  30
WYS  70  33  66  32 /   0   0  20  30
DLN  75  48  69  41 /   0   0  10  10
HVR  76  54  72  44 /   0  10   0   0
LWT  76  52  72  43 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Fire Weather Watch from Thursday afternoon through Thursday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

High Wind Watch from Thursday morning through Thursday evening
Eastern Glacier...Eastern Pondera...Eastern Teton...Liberty...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

Fire Weather Watch from Thursday afternoon through Thursday
evening Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:01 AM MDTHigh Wind WatchTFX11 hr
Sep 23, 1:56 PM MDTHigh Wind WatchTFX14 hr
Sep 23, 2:37 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more30 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.